Virginia, 2012Hail and Damaging Winds in Virginia, June 1, 2012
June 1, 2012 · NWS RNK · 24 events in 10 counties and zones
Ahead of a vigorous upper level low pressure system, thunderstorms developed in the form of discreet supercells and bowing line segments. Large hail and damaging winds were associated with these features as they moved across portions of Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $259,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ahead of a vigorous upper level low pressure system, thunderstorms developed in the form of discreet supercells and bowing line segments. Large hail and damaging winds were associated with these features as they moved across portions of Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 12:25 PM EST, 22 minutes earlier.
Area forecast discussion, Jun 1, 12:25 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT FRI JUN 1 2012
.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH OF THE AREA THIS MORNING AHEAD OF A
STRONG COLD FRONT THAT IS EXPECTED TO CROSS THE REGION FROM THE
WEST THIS AFTERNOON AND EVENING. THIS FRONT WILL BRING ANOTHER
ROUND OF WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THIS
EVENING. DRIER AND COOLER AIR WILL FOLLOW THE FRONT FOR THE
WEEKEND AS HIGH PRESSURE GRADUALLY SLIDES IN FROM THE WEST.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1226 AM EDT FRIDAY...
UPPER LEVEL TROUGH PIVOTING OVER THE MISSISSIPPI VALLEY THIS MORNING
WILL BECOME NEGATIVELY-TILTED ACROSS THE OHIO AND TENNESSEE VALLEYS
THIS AFTERNOON. DEEP LAYER SHEAR AND MODEST CAPE LIKELY TO PRODUCE A
FEW DISCREET SUPERCELLS MORPHING INTO BOW LINE SEGMENTS. THE
SEVERITY AND AREAL COVERAGE IS CONDITIONAL ON LINGERING CLOUDINESS.
AT THIS TIME...BEST HEATING AND INSTABILITIES WILL BE ACROSS THE RNK
PIEDMONT OF SOUTH-CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA.
PWATS FROM RNK/GSO 12Z SOUNDINGS ARE AROUND 1.50 INCHES. WITH
DYNAMICS AND FORCING...EFFICIENT CONVERSION OF THIS MOISTURE FOR
HEAVY RAINFALL THIS AFTERNOON AND EVENING. CELLS/LINES WILL BE
PROGRESSIVE ACROSS THE AREA AND FLASH FLOOD THREAT SHOULD BE
LOCALIZE AND NOT WIDESPREAD.
AS OF 921 AM EDT FRIDAY...THICK CLOUD COVER AND SHOWERS THIS
MORNING LIMITING HEATING AND KEEPING INSTABILITIES ON THE MILD
SIDE. THERE IS A WAVE COMING ACROSS EASTERN TENNESSEE AND
SOUTHWESTERN VIRGINIA THIS MORNING. THIS WAVE WILL CREATE AN AREA
OF CLEARING EAST OF THE BLUE RIDGE THROUGH THIS MORNING. THE WARM
FRONT WILL ALSO MOVE NORTH TO HELP WITH THIS CLEARING. THE
SEVERITY OF AFTERNOON STORMS ARE CONDITIONAL AT THE MOMENT WITH
MORNING CLOUDS AND RAIN. WE WILL SEE HOW THINGS PROGRESS AND KEEP
YOU UPDATED.
AS OF 300 AM EDT FRIDAY...FRONT DRAPED EAST-WEST ACROSS THE AREA
EARLY THIS MORNING COMBINED WITH OLD OUTFLOW TO THE WEST HAS
CONTINUED TO RESULT IN A BAND OF SHRA/TSRA ALONG THE WESTERN
SLOPES. EXPECT SOME OF THIS COVERAGE TO LINGER THRU DAYBREAK
BEFORE LIKELY SEEING A LULL AFTER SUNRISE AHEAD OF THE PRIMARY
WAVE/COLD FRONT WEST OF THE MOUNTAINS. HAVE UPPED POPS TO HIGHER
CHANCES NW SLOPES TO REFLECT BETTER COVERAGE EARLY...AND LEFT IN
CHANCE TO SLIGHT CHANCE POPS ELSW GIVEN MOISTURE AND THE WEAK
BOUNDARY AROUND FOR THE MORNING.
OTRW MAIN CONCERN WITH EXTENT OF CONVECTION TODAY AS THE NEG TILTED
5H TROF TO THE NW PIVOTS A SURFACE COLD FRONT INTO THE FAR WEST
EARLY THIS AFTERNOON...REACHING THE PIEDMONT THIS EVENING. MODELS
AGAIN SHOW PLENTY OF SUPPORT/LIFT WITH A GOOD AMOUNT OF SHEAR/HELICITY
ESPCLY NORTH PER 40 KT MID LEVEL JET...AND DECENT LOW LEVEL SW FLOW
AS THE WARM FRONT LIFTS NORTH. IN ADDITION...GOOD 85H THETA-E
PACKING UNDER A LOBE OF UPPER DIFFLUENCE SHOULD EVENTUALLY MAKE
FOR A ENHANCED LINEAR AXIS OF TSRA BY AFTERNOON. HOWEVER MAIN
QUESTION REMAINS WITH THE DEGREE OF INSTABILITY GIVEN CURRENT
SHRA/TSRA ACROSS THE FAR SOUTH/WEST PLUS CLOUD COVER THAT MAY BE
TOUGH TO MIX OUT WEST OF THE BLUE RIDGE AS DEPICTED BY MOST
GUIDANCE ATTM. LATEST NAM ALSO HAS BEST CAPES ACROSS THE EASTERN
HALF LATER ON WITH SOME SUGGESTION OF A JUMP TO A SECONDARY LINE
EAST LATER IN THE DAY...WHERE APPEARS THE HIGHER SEVERE THREAT
WILL BE. MOST LOCAL MODELS ALSO SLIGHTLY FASTER WITH THE INITIAL
LINE DEVELOPING FAR WEST EARLY AFTERNOON UNDER THE VORT
LOBE...THEN REACHING THE BLUE RIDGE MID/LATE AFTERNOON...AND
ACROSS THE EAST EARLY IN THE EVENING. THUS SPED UP CAT POPS A BIT
WHILE ADJUSTING FOR MORE HEAVY RAIN THREAT FAR WEST AND ADDITION
OF SCTD CELLS DEVELOPING ELSW EARLY ON AHEAD OF THE MAIN PRE-
FRONTAL LIFT. THINK THINGS PROGRESSIVE ENOUGH DESPITE 1 INCH PLUS
TOTALS IN SPOTS TO PRECLUDE A FLASH FLOOD WATCH ALTHOUGH LOCALIZED
FLOODING POSSIBLE WITH HEAVIER DOWNPOURS. THUS WILL MAINTAIN THE
SEVERE/FLOOD THREAT IN THE HWO. TEMPS A BIT TRICKY GIVEN SUCH A
WARM START WHILE BEING LIMITED BY CLOUDS/SHRA IN SPOTS EARLY ON.
THINK ENOUGH BREAKS LIKELY TO GO 80-85 EAST AND MID/UPPER 70S WEST
FOR NOW.
MAIN CONVECTIVE LINE SWEEPS OUT OF THE PIEDMONT BY MID EVENING WITH
THE FRONT TAKING ALL POPS OUT OF THE EAST AFTER MIDNIGHT. DID SLOW
UP EXODUS A LITTLE SINCE APPEARS MAY SEE A WEAK SECONDARY WAVE ON
THE BOUNDARY OUT EAST THIS EVENING AS THE S/W TROF PIVOTS THRU. OTRW
DRYING FROM WEST TO EAST THRU MIDNIGHT AND ONLY SOME LIGHT UPSLOPE
-SHRA REMAINING NW LATE. SHOULD EVEN SEE SOME DOWNSLOPE CLEARING
BEHIND THE FRONT OVERNIGHT AS DRIER/COOLER AIR SURGES IN ESPCLY WEST
LATE. THIS ALONG WITH MUCH COOLER 85H TEMPS ESPCLY OFF THE GFS
SUGGESTS SOME LOWS IN THE 40S LIKELY WESTERN THIRD AND CLOSE TO 50
BLUE RIDGE...EXCEPT 52-58 OUT EAST AS THE BEST COOL ADVECTION LOOKS
TO GET HUNG UP CROSSING THE RIDGES FOR THE MOST PART.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 315 AM EDT FRIDAY...
COOLER AND DRIER AIR FINALLY MAKES A PROLONGED STAY ACROSS THE
REGION THROUGH MUCH OF THE SHORT TERM. ALTHOUGH TEMPS AGAIN WARM
NEAR 80F AGAIN BY MONDAY...DEWPOINTS WILL NOT RISE ENOUGH TO PREVENT
THE AIRMASS FROM REMAINING COMFORTABLE. AS A JET STREAK/UPPER LEVEL
DISTURBANCE MOVES ACROSS THE APPALACHIANS ON SATURDAY BEHIND THE
FRONT...THE AIRMASS IS TOO DRY TO SUPPORT ANY WIDESPREAD RAIN
CHANCES WITH DOWNSLOPING FLOW SMASHING ANY UPWARD MOTION EAST OF THE
ALLEGHANYS. HOWEVER...THE STRENGTH OF THE JUNE SUN COMBINED WITH
COOL TEMPS ALOFT FOR THIS TIME OF YEAR COULD STILL PRODUCE SOME
SCATTERED SHOWERS...ESPECIALLY ALONG THE HIGHEST ELEVATIONS OF SE
WEST VA AND SW VA LATER SATURDAY AND SATURDAY EVENING. MUCH OF THIS
MAY SIMPLY END UP BEING JUST SPRINKLES OUTSIDE OF SE WEST VA...THE
DARK CLOUDS PRODUCED BY THE STEEP MIDLEVEL LAPSE RATES WILL LOOK
PRETTY OMINOUS THOUGH. SATURDAY SHOULD BE THE COOLEST
DAY...REMAINING CLOUDS AND A BREEZE WILL PREVENT THE NIGHTS FROM
GETTING TOO CHILLY.
FAST PACIFIC FLOW GENERATED BY AN UPPER GYRE SOUTH OF ALASKA WILL
TRAVEL ACROSS THE MIDWEST AND BEGIN ERODING THE SOUTHERN PERIPHERY
OF THE EASTERN COOL UPPER TROUGH BY SUNDAY. A MOSTLY DRY SUBTLE WARM
FRONT WILL MOVE NORTH OVER THE CWA THAT DAY...AND WHEN COMBINED WITH
AN UPPER LEVEL WAVE COULD PRODUCE PASSING SHOWERS ACROSS SE WEST VA
ONCE AGAIN SUNDAY. TEMPS MODERATE A FEW DEGREES. TOUGH TO FIND
ENOUGH INSTABILITY TO MENTION ANY THUNDER AT THIS POINT. AGAIN
MOISTURE WILL BE AT A PREMIUM...ALTHOUGH THERE WILL BE ENOUGH TO
GENERATE CLOUDS.
THE GREAT LAKES UPPER LOW WILL MOVE TO THE NEW ENGLAND COAST BY
MONDAY...AND AMPLIFY A BIT AS IT COMBINES WITH ANOTHER GYRE IN THE
NORTH ATLANTIC. WARMER AIR WILL BE ABLE TO FILL BACK EAST IN ITS
WAKE...SUCH THAT H85 TEMPS WILL FLIRT ONCE AGAIN WITH +15C. THE OP
GFS LOOKS A LITTLE OUT OF PLACE ON MONDAY WITH A SURFACE LOW MOVING
ACROSS THE OHIO VALLEY. THE 0Z ECMWF LINES UP BETTER WITH THE UPPER
LEVEL CHARACTERISTICS...WITH A GOOD DEAL OF SINKING MOTION COMBINED
WITH DOWNSLOPING FLOW...THIS MAY KEEP ANY CHANCES OF STORMS SQUASHED
FOR ANOTHER DAY.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 330 AM EDT FRIDAY...
THE CHANCE OF PRECIP WILL REMAIN OVERALL LOW THIS
PERIOD...WITH MODELS SHOWING MAIN FORCING STAYING NORTH OF US...AND
A SERIES OF SHORTWAVES STAYING SOUTHWEST OF THE REGION...WHICH COULD
BE MCS/S SHIFTING FROM THE PLAINS INTO THE GULF COAST STATES.
TEMPERATURES THIS PERIOD WILL BE DEPENDENT ON CLOUD COVER BUT SHOULD
BE AT OR BELOW NORMAL...AS SFC FLOW WILL BE MORE NORTH TO EAST. LOWS
IN THE 50S AND HIGHS IN THE 70S MOST DAYS. AS WE HEAD TOWARD
THURSDAY THE FLOW WILL BE MORE SOUTHEAST AND COULD SEE A BETTER
THREAT OF SHOWERS OR STORMS IN THE MOUNTAINS PER UPSLOPE
CONVERGENCE.
&&
.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
AS OF 115 PM EDT FRIDAY...
HIGH CONFIDENCE FLYING CONDITIONS WILL DETERIORATE FROM WEST TO EAST
THIS AFTERNOON AS A STRONG COLD FRONT MAKES ITS WAY THROUGH THE AREA
BY THIS EVENING. SHOWER ACTIVITY WILL INCREASE LATER THIS MORNING
ACROSS THE MOUNTAINS AS THE FRONT APPROACHES...WITH SOME OF THIS
ACTIVITY STRENGTHENING INTO THUNDERSTORMS SHORTLY EARLY. CONSIDERING
THE STRENGTH OF THE SYSTEM MOVING ACROSS THE AREA...WOULD NOT BE
SURPRISED TO SEE A FEW STORMS BECOME SEVERE DURING THE EARLY
AFTERNOON. HEAVY RAIN ASSOCIATED WITH THESE STORMS WILL BE CAPABLE
OF REDUCING VISIBILITIES TO LESS THAN A MILE WITH A FEW HOURS OF
MVFR/IFR CIGS/VSBYS LIKELY DURING THE AFTERNOON AND EVENING AS
PERHAPS SEVERAL BANDS OF CONVECTION PASS. BY EARLY EVENING...THIS
COVERAGE IS EXPECTED TO SOLIDIFY INTO A LINE...WITH THE MAIN AREA OF
THUNDERSTORM ACTIVITY TRANSITIONING INTO THE PIEDMONT REGION BY MID
EVENING...REMAINING STRONG TO SEVERE AS THEY CONTINUE EAST. THIS
ACTIVITY WILL EXIT THE AREA AFTER MIDNIGHT TONIGHT WITH CONDITIONS
QUICKLY IMPROVING TO VFR. HOWEVER LIGHT WEST/NW FLOW ACROSS THE
WESTERN SLOPES WILL LIKELY CAUSE LOW LEVEL MOISTURE TO BANK UP
AGAINST THE RIDGES CREATING IFR/MVFR IN LOW CIGS AND/OR VSBYS ESPCLY
AT KBLF AND PERHAPS KLWB LATE TONIGHT. SOME FOG ALSO POSSIBLE AT
KLYH WHERE INCLUDING A MVFR MENTION GIVEN WET GROUND AND LIGHTER
WINDS EAST OF THE BLUE RIDGE BEHIND THE FRONT OVERNIGHT.
HIGH PRESSURE WILL BRING DRIER WEATHER AND MAINLY VFR CONDITIONS
THROUGH THE WEEKEND. HOWEVER NW FLOW COULD KEEP MVFR CIGS AND
PERHAPS ISOLATED SHRA ALONG THE WESTERN SLOPES SATURDAY AFTERNOON
WITH LESS CLOUDINESS ON SUNDAY. ANOTHER DISTURBANCE COULD BRING
MORE SUB-VFR CONDITIONS IN SHRA/TSRA ON MONDAY WITH VFR RETURNING
AGAIN FOR TUESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/WP
NEAR TERM...JH/RCS
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/RCS
Hazardous weather outlook, Jun 1, 12:30 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT FRI JUN 1 2012
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-021730-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
130 PM EDT FRI JUN 1 2012
...TORNADO WATCH 332 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RCS
In the hours before
Special weather statement, Jun 1, 12:00 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT FRI JUN 1 2012
VAZ034-035-011730-
AMHERST VA-BEDFORD VA-
100 PM EDT FRI JUN 1 2012
...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND BEDFORD COUNTIES...
AT 1256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF BEDFORD CITY...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR COLEMAN FALLS AROUND 115 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3765 7938 3752 7916 3746 7922 3745 7925
3745 7926 3743 7927 3743 7926 3729 7939
3736 7954
SKSpecial weather statement, Jun 1, 12:18 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT FRI JUN 1 2012
VAZ007-009>012-WVZ042>045-011915-
BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-
SUMMERS WV-TAZEWELL VA-WYTHE VA-
118 PM EDT FRI JUN 1 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BLAND...
GILES...GREENBRIER...MERCER...MONROE...SMYTH...SUMMERS...TAZEWELL
AND WYTHE COUNTIES...
AT 112 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM JUST
WEST OF CHARLESTON WV...TO GRUNDY...TO GATE CITY VA...MOVING EAST AT
30 MPH.
WIND GUSTS FROM 30 TO 40 MPH ARE POSSIBLE WITH THIS LINE OF STORMS.
VERY HEAVY RAIN WILL ALSO FALL FROM THESE STORMS BUT WILL BE
BRIEF...AND COULD CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR GLEN BURKE AROUND 155 PM...RAVEN...AND
JEWELL RIDGE AROUND 200 PM...RICHLANDS AROUND 210 PM...CLAYPOOL
HILL...CEDAR BLUFF...AND BANDY AROUND 215 PM...AMONATE AROUND 220 PM
AND CLIFFIELD AROUND 225 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3823 8035 3811 8035 3803 8016 3774 8032
3665 8163 3692 8184 3698 8179 3715 8191
3725 8174 3721 8156 3728 8142 3758 8120
3761 8108 3772 8098 3770 8090 3782 8094
3788 8076 3810 8089 3809 8071 3827 8043
SKSpecial weather statement, Jun 1, 12:29 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT FRI JUN 1 2012
VAZ034-035-011800-
AMHERST VA-BEDFORD VA-
129 PM EDT FRI JUN 1 2012
...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND BEDFORD COUNTIES...
AT 123 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF BIG ISLAND...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR PLEASANT VIEW AROUND 145 PM AND FORKS OF
BUFFALO AROUND 200 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3762 7895 3746 7921 3745 7925 3745 7926
3743 7927 3741 7930 3753 7945 3780 7918
SKHail, Amherst
- When
- June 1, 12:47 PM EST to 12:50 PM EST
- Where
- Amherst County, 1.49 mi NNE of Sandledge to 0.55 mi E of Forks of Buffalo
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.690, -79.140
Large hail ranged from one to two inches in diameter.
Hail, Amherst
- When
- June 1, 1:00 PM EST to 1:01 PM EST
- Where
- Amherst County, 2.59 mi WSW of Lowesville to 2.59 mi ENE of Sandledge
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.700, -79.110
Golfball size hail impacted roughly a one mile stretch of Gidsville Road.
Hail, Amherst
- When
- June 1, 1:02 PM EST to 1:05 PM EST
- Where
- Amherst County, 1.76 mi SW of Lowesville to Lowesville
- Measured
- 1.25 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 37.700, -79.090
NSSL (National Severe Storms Laboratory) volunteers collected reports of half dollar size hail spread over a two mile swath in the Lowesville area.
Hail, Amherst
- When
- June 1, 1:05 PM EST
- Where
- Amherst County, Lowesville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.720, -79.070
Half dollar hail was reported along Little Piney Road near Lowesville.
Thunderstorm Wind, Amherst
- When
- June 1, 1:07 PM EST
- Where
- Amherst County, 0.55 mi E of Woodson
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 37.750, -79.070
Thunderstorm winds blew thirty to forty trees down in a wooded area near Woodson Road. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- June 1, 1:28 PM EST
- Where
- Campbell County, 1.3 mi ESE of Lawyers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 37.290, -79.200
Thunderstorm winds blew a tree down on Lynnbrook Road. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- June 1, 1:29 PM EST
- Where
- Campbell County, 1.49 mi SSE of Lone Jack
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 37.330, -79.110
Thunderstorm winds blew a tree down on Sunnymead Road. Damage values are estimated.
Thunderstorm Wind, Buckingham
- When
- June 1, 2:51 PM EST
- Where
- Buckingham County, 2.19 mi W of Dillwyn
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 37.530, -78.490
Thunderstorm winds blew over a tractor trailer. Damage values are estimated.
Thunderstorm Wind, Buckingham
- When
- June 1, 3:00 PM EST
- Where
- Buckingham County, 0.88 mi NW of Dillwyn
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 37.540, -78.460
Thunderstorm winds blew multiple trees and large limbs down near the intersection of US 15 and US 60. Damage values are estimated.
Hail, Buckingham
- When
- June 1, 3:20 PM EST
- Where
- Buckingham County, 2.34 mi SSE of New Canton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.670, -78.280
Quarter size hail fell on Social Hall Road.
Thunderstorm Wind, Lynchburg (C)
- When
- June 1, 3:20 PM EST to 3:40 PM EST
- Where
- Lynchburg (C) County, 2.5 mi N of (Lyh)glenn Fld Lynch
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.366, -79.203
Thunderstorm winds downed power lines at Fort Avenue and Timberlake Road. Damage values are estimated.
Thunderstorm Wind, Buckingham
- When
- June 1, 3:33 PM EST
- Where
- Buckingham County, 3.79 mi SE of Andersonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.428, -78.525
Thunderstorm winds blew a tree down on a house on Fair Oaks Road. Damage values are estimated.
Thunderstorm Wind, Montgomery
- When
- June 1, 3:45 PM EST
- Where
- Montgomery County, 1.16 mi NNW of Yellow Sulphur
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.185, -80.409
Thunderstorm winds blew two large trees down in the 3800 block of South Main Street. Damage values are estimated.
Thunderstorm Wind, Montgomery
- When
- June 1, 3:49 PM EST
- Where
- Montgomery County, 1.3 mi WSW of Houchins
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.140, -80.390
Thunderstorm winds blew trees down near Cambria. Damage values are estimated.
Thunderstorm Wind, Rockbridge
- When
- June 1, 4:10 PM EST
- Where
- Rockbridge County, 1.95 mi WSW of Buena Vista City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 37.718, -79.402
Thunderstorm winds blew a small tree down on Wesley Chapel Road. Damage values are estimated.
Thunderstorm Wind, Buena Vista (C)
- When
- June 1, 4:10 PM EST
- Where
- Buena Vista (C) County, 0.99 mi NNE of Buena Vista
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 37.742, -79.361
Thunderstorm winds blew a tree down on Route 60 West in the City of Buena Vista. Damage values are estimated.
Thunderstorm Wind, Rockbridge
- When
- June 1, 4:20 PM EST
- Where
- Rockbridge County, 0.93 mi W of Riverside
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 37.779, -79.367
Thunderstorm winds blew multiple trees down along South River Road. Damage values are estimated.
Thunderstorm Wind, Roanoke (C)
- When
- June 1, 4:30 PM EST
- Where
- Roanoke (C) County, 4.01 mi NE of Roanoke
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 37.312, -79.899
Thunderstorm winds caused damage to an auto parts store and blew a trailer over. Both events occurred on Blue Hills Drive. Damage values are estimated.
Thunderstorm Wind, Bedford
- When
- June 1, 4:30 PM EST
- Where
- Bedford County, 2.37 mi WNW of Big Island
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.546, -79.408
Thunderstorm winds blew trees down on Red Hill School Road. Damage values are estimated.
Thunderstorm Wind, Bedford
- When
- June 1, 4:30 PM EST
- Where
- Bedford County, Moneta
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 37.180, -79.630
Thunderstorm winds blew multiple trees down. Damage values are estimated.
Thunderstorm Wind, Roanoke (C)
- When
- June 1, 4:30 PM EST
- Where
- Roanoke (C) County, 2.43 mi E of (Roa)woodrum Fld Roa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 37.324, -79.936
Thunderstorm winds blew a tree down at the intersection of Hershberger and Plantation roads. Damage values are estimated.
Thunderstorm Wind, Roanoke (C)
- When
- June 1, 4:30 PM EST
- Where
- Roanoke (C) County, 1.74 mi ESE of (Roa)woodrum Fld Roa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 37.321, -79.951
Thunderstorm winds blew a tree down along Hildebran Drive. Damage values are estimated.
Thunderstorm Wind, Botetourt
- When
- June 1, 4:33 PM EST
- Where
- Botetourt County, 2.65 mi SE of Cloverdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 37.340, -79.890
Thunderstorm winds downed several large branches and small trees. A metal shed was damaged in the process. Damage values are estimated.
Thunderstorm Wind, Bedford
- When
- June 1, 4:45 PM EST
- Where
- Bedford County, 0.55 mi E of Stewartsville
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.270, -79.790
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornadoes and Hail in Virginia, June 1, 20125 injured · $1.2 million · EF1 · 20 events
- Tornado and Damaging Wind in Pennsylvania, June 1, 2012$3.0 million · EF1 · 2 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
- Hail and Damaging Winds in Oklahoma, June 1, 2012$50,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390017, 390019, 390024, 390026, 390027, 390035, 390036, 390028, 390029, 390030, 390037, 390041, 390049, 390046, 390031, 390032, 390033, 390048, 390060, 390061, 390064, 390066, 390058, 390034.